Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Goodland, KS

June 25, 2005Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2005, 4:31 PM MDT for Kit Carson County, Colorado. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2005, 4:31 PM MDT (22:31 UTC)
Expired
Jun 25, 2005, 4:53 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:35 PM MDTHAIL 0.2511 Se Burlington, CONICKEL HAIL, 0.90 RAIN IN 20 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 252231
SVRGLD
COC063-252315-
/O.NEW.KGLD.SV.W.0166.050625T2231Z-050625T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLINGTON AROUND 455 PM MDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3905 10239 3905 10207 3956 10207 3955 10238

$$

LOCKHART
1 follow-up statement
000 
WWUS53 KGLD 252253
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT SAT JUN 25 2005

COC063-252303-
/O.CAN.KGLD.SV.W.0166.000000T0000Z-050625T2315Z/
KIT CARSON CO-
453 PM MDT SAT JUN 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY IS
CANCELLED...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 432 AND 448 IN
COLORADO.

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3905 10239 3905 10207 3956 10207 3955 10238

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:13 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 2:13 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT SAT JUN 25 2005

.DISCUSSION...FORECAST CONCERNS CONTINUE TO BE CHANCES FOR
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH TUESDAY AS WELL AS
HOW WARM FOR TEMPERATURES FOR SAME TIME PERIOD.

LATEST SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONTAL BOUNDARY
THROUGH WEST CENTRAL NEBRASKA INTO NORTHERN KANSAS. A HIGH
PRESSURE RIDGE CONTINUED OVER COLORADO AND NEW MEXICO. LATEST IR
AND WATER VAPOR SATELLITE IMAGERY CONTINUED TO SHOW A MOISTURE PLUME
MOVING NORTHEAST AROUND WEST AND NORTHERN PERIPHERY OF STRONG UPPER
LEVEL RIDGE. THE MOISTURE PLUME WAS CLEARLY SEEN FROM NEW MEXICO AND
ARIZONA NORTHEASTWARD INTO NEBRASKA AND SOUTH DAKOTA. ALSO A VORT
MAX WAS WELL SEEN IN SATELLITE IMAGERY MOVING NORTHEAST THROUGH NEW
MEXICO AT THE PRESENT TIME.

MODELS INITIALIZED WELL TODAY WITH SURFACE AND UPPER LEVEL
FEATURES. WENT WITH THE NAM AND UKMET MODELS FOR SHORT TERM
DUE TO THEIR BEST HANDLING SURFACE AND UPPER LEVEL FEATURES
AS WELL AS MOISTURE FIELDS FOR CONVECTION.

DID NOT MAKE MUCH IN THE WAY OF MAJOR CHANGES IN THE SHORT TERM
FOR THIS FORECAST PACKAGE. FOR TONIGHT THE AREA SHOULD SEE A
SIMILAR REPEAT OF LAST EVENING AS LEFTOVER BOUNDARIES AS WELL AS
MID LEVEL INSTABILITY AND MOISTURE EXIST FOR CONVECTION TO
DEVELOP AND MOVE SLOWLY OVER THE AREA INTO THE EVENING HOURS. WILL
CARRY 40 POPS WEST AND CENTRAL ZONES WITH 30 POPS OR LESS FOR THE
EAST. TEMPERATURES OVERNIGHT WILL AGAIN BE MILD IN THE 60S.

FOR SUNDAY AND SUNDAY NIGHT EXPECT ANOTHER ROUND OF LATE AFTERNOON
AND EVENING CONVECTION DUE TO AVAILABLE INSTABILITY AND MOISTURE
WORKED UPON BY DAYTIME HEATING. STALLED FRONTAL BOUNDARY ALSO WILL
EXIST NEARBY. WILL GO WITH HIGH TEMPERATURES IN THE LOW TO MIDDLE
90S ACROSS THE REGION.

FOR MONDAY AND TUESDAY WILL STILL HAVE 500 MB UPPER LEVEL RIDGE
PARKED NEARBY TO OUR SOUTH FROM THE DESERT SOUTHWEST EASTWARD TO
THE LOWER MISSISSIPPI VALLEY. MODELS SEEM TO DRY OUT THE
ATMOSPHERE A BIT AS RIDGE STRENGTHENS A LITTLE NORTHWARD OVER THE
WESTERN HIGH PLAINS. WILL MAINTAIN SLIGHT CHANCE POPS FOR
CONVECTION BOTH MONDAY NIGHT AND TUESDAY NIGHT.

AS FOR THE EXTENDED FORECAST PERIOD WEDNESDAY THROUGH SATURDAY
WILL NOT BE MAKING ANY MAJOR CHANGES THERE. GFS AND ECMWF INDICATE
STRENGTHENING UPPER LEVEL RIDGE OVER THE AREA FROM WEDNESDAY INTO
NEXT WEEKEND. LOOKS LIKE A DRY PERIOD AT THIS TIME. MODELS STILL
TRY TO BRING A WEAK FRONT INTO THE REGION LATE WEDNESDAY INTO
THURSDAY. STILL NOT ENOUGH EVIDENCE REGARDING MOISTURE TO MENTION
ANY CONVECTION BEYOND WEDNESDAY AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jun 25, 10:55 AM MDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT SAT JUN 25 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1055 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF THE TRI-STATE
AREA THIS AFTERNOON AND EVENING.  THE BEST POTENTIAL WILL EXIST
NORTHWEST OF A HILL CITY TO COLBY TO SHARON SPRINGS LINE IN KANSAS
AND NORTH OF A CHEYENNE WELLS TO KIT CARSON LINE IN COLORADO.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT (4 PM CDT) WITH
TWO AREAS OF FOCUS.  ONE POTENTIAL AREA FOR STORM INITIATION WILL
OCCUR NEAR A SURFACE BOUNDARY WHICH IS FORECAST TO LIE ROUGHLY FROM
HILL CITY TO SHARON SPRINGS KANSAS BY MID AFTERNOON. ANY
THUNDERSTORMS WHICH FORM WILL TEND TO MOVE SLOWLY NORTHEAST.  A
SECOND AREA FOR STORM DEVELOPMENT WILL BE ACROSS THE PALMER DIVIDE
AND HIGHER TERRAIN FURTHER WEST IN COLORADO AHEAD OF AN UPPER LEVEL
TROUGH.  THESE STORMS WILL DEVELOP AND MOVE ACROSS EASTERN COLORADO
INTO WESTERN KANSAS LATER THIS AFTERNOON AND EVENING.

THERE IS ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO
RESULT IN ORGANIZED STRONG TO SEVERE STORMS WITH THE MAIN THREATS
ANTICIPATED BEING ISOLATED LARGE HAIL AND DAMAGING WIND REPORTS.
GIVEN THE RICH AMOUNT OF MOISTURE REMAINING OVERHEAD...SOME STORMS
WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.  BY
MID-EVENING THE MAIN AREA OF THUNDERSTORMS IS EXPECTED TO SHIFT
NORTH ALONG THE KANSAS-NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO FORM ALONG A TROUGH OF LOW PRESSURE IN
EASTERN COLORADO EACH AFTERNOON THROUGH TUESDAY. THESE STORMS WILL
THEN MOVE EAST INTO WESTERN KANSAS AND PART OF EXTREME SOUTHWEST
NEBRASKA DURING THE EVENING. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER AGAIN TOMORROW AFTERNOON AND EVENING GENERALLY NORTH OF
HIGHWAY 36 OR NORTH OF THE NEBRASKA BORDER INTO YUMA COUNTY COLORADO.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FS/DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:13 PM MDTSevere Thunderstorm WarningGLDYuma32 min
Jun 24, 8:09 PM MDTSevere Thunderstorm WarningGLDYuma16 min
Jun 25, 5:15 PM MDTSevere Thunderstorm WarningGLDKit Carson24 min
Jun 25, 5:23 PM MDTSevere Thunderstorm WarningGLDYuma37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.